Is sunlight exposure while taking Bactrim safe?
My dermatologist recently prescribed me an antibiotic called Bactrim to try to clear up my acne. The instructions say to avoid prolonged exposure to the sun, but I am spending the weekend at the river in 99 degree weather. Will the sun exposure cause my face to break out? And should I apply sunblock to my face? I use Tretinoin cream and Clindamycin lotion on my face as well. I don't want the sunblock to irritate my skin. What will happen if I'm in the sunlight all day?
This is an important questions to discuss with your dermatologist. The risk of sun exposure when you are using certain acne medications is that they can make your skin more sensitive to sunlight. If you are using these medications and then undergo extensive exposure to the sun, the results could include skin irritation, redness, and increased susceptibility to a sunburn. I think you have several options here, the best of which is to contact your dermatologist and ask for advice. Another option would be to minimize your exposure to the sun by wearing protective clothing like a wide brimmed hat. It is always recommended to wear sunblock when you are expecting to be out in the sun for an extended period of time, and sunblock is safe to use with most creams and medications. You should consult your dermatologist to be sure, but the odds are that not using sunscreen would be more likely to cause cosmetic problems (such as a severe sunburn, red irritated skin, peeling, and skin damage) than using sunscreen in conjunction with your medication. There are many oil-free non-comedogenic facial sunscreens that are available which should have minimal impact on your acne. Finally, you could also consider temporarily not using your prescription medications and protecting yourself from the sun as you normally would. That said, the best resource for determining what the best option is to protect your skin is consultation with a dermatologist, so I suggest you make a phone call to your doctor before you head out in the sun for an extended period of time.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.